Colorado, 2021

Winter Weather in Colorado, March 9 to 10, 2021

March 9 to 10, 2021 · NWS GJT · 2 events in 2 counties and zones

A series of weak disturbances trekked across western Colorado. Favorable northerly winds led to strong orographic snow showers over the Elkhead, Park and Gore Mountain ranges.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of weak disturbances trekked across western Colorado. Favorable northerly winds led to strong orographic snow showers over the Elkhead, Park and Gore Mountain ranges. Winds gusted up to 55 mph at times. Additionally, steep lapse rates and instability associated with the secondary wave led to stronger snow bands along portions of Colorado Highway 40. Winds likely gusted to 30 mph with a snow squall that impacted the highway from Hayden towards Steamboat Springs. Visibilities were reduced to a quarter mile or less in the squall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 9, 4:31 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 9, 4:31 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
431 PM MST Tue Mar 9 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 218 PM MST Tue Mar 9 2021

There are several features of interest that will be influencing the
weather the rest of today and tonight. One is a shortwave trough
over the Great Basin that is expected to lift northeastward tonight.
This will provide enough large-scale lift across the area to support
precipitation that begins this evening and tonight. Another weak
wave on the nose of the sub-tropical is moving northeastward over
AZ, and will provide additional moisture. The modest jet over the
region has resulted in warm temperatures and deep mixing, which are
allowing strong winds to reach the surface and expect that will
continue through the overnight. The increase in clouds is keeping
the temperatures in check, but they are still well above normal.

The focus for ascent will be across the northeast half of the
forecast area, but models are indicating an expansive area of
precipitation developing near the Four Corners region and moving
northeastward this evening. This is in association with the moisture
plume currently entering out area now. Virga within this precip
shield could promote gusty winds this evening. Most of the mountain
ranges will see accumulating snow and some of the valleys may get
some rain. The highest totals will be concentrated in the northern
mountains, and higher valleys could get a dusting up to a few inches
by morning. Strong winds in the higher elevations could briefly
limit the visibility with any snow showers. Late tonight the wave
will exit the area and leave westerly flow and cooler temperatures
in it's wake.

Steep lapse rates in place tomorrow keep the atmosphere
unstable so any lingering moisture may support snow orographic
showers through out the day. With the more favorable wind direction
the northern mountains still look like they will reach advisory
amounts by tomorrow evening. Another thing that may add to the lift
tomorrow could be the area of diffluence overhead most of the day.
Models are also showing a shortwave rounding the base of the main
trough tomorrow evening, which will clip western portions of the
area. This could aid in the continuation of scattered showers into
Thursday, but there is no strong signal of significant accumulations
as of now.

.LONG TERM...(Thursday through Tuesday)
Issued at 218 PM MST Tue Mar 9 2021

Cooler and unsettled weather is expected through the the long term,
with temperatures falling to right around average or just below.
Deterministic models and ensemble consensus continue to track an
anomalously low pressure system across the Desert Southwest, lifting
across south-central/southeast Colorado this weekend. Though, the
western slope doesn't appear to fall under the strongest source of
moisture, decent QG forcing is still trending overhead, which should
result in some additional accumulation across the high country.

A subtropical jet rounding the base of the deepening closed low will
continue to support the transport of Pacific moisture into the
Desert Southwest, and allow remnant moisture to rotate through the
low on Thursday. However, showers at this point look a little
disorganized. In addition, warm southwest flow and a high sun angle
would support rain showers across valley floors during the day, with
a transition to wintery mix/snow in any remaining showers overnight.
Additional accumulation will be light, with up to 2 to 5 inches over
higher terrain. Valleys may see a trace to a few tenths, but again,
flurries will melt quickly during daylight leaving valley floors
with minimal probability of accumulating snow.

The forecast intensifies Friday, heading into the weekend, as the
system is currently projected to slide across the Four Corners
region. As previously mentioned, the bulk of available moisture
favors the Front Range. However, moisture wrapping around the
northern periphery of the low and remnant Pacific moisture under
strong QG forcing will still generate snow showers across all ranges
Friday into Sunday. Finer details will be ironed out as this time
period falls within the temporal resolution of hi-res guidance.
Though, for now, the southern and central mountain ranges could see
an additional 5 to 10 inches, with locally higher amounts up to a
foot possible. The Uintas could do fairly well with wrap around
moisture and a northerly wind component, with current guidance
having 4 to 8 inches of snow. It's likely that forecast totals will
change over the coming days as confidence in the storm's track and
available moisture increases.

Showers will wind down on Sunday, clearing from west to east, while
the deep low pressure system drives across the Great Plains. Monday
may be a brief break in precipitation, however, another low slides
in behind the transient ridge and returns another chance for snow
across the western slope. Confidence in favored ranges with this
system is low, at the moment, as deterministic and ensemble
forecasts drastically diverge in timing/placement.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 431 PM MST Tue Mar 9 2021

Gusty southwest winds will remain in place over the next 24 hours
with a strong upper-level jet overhead. Disturbances in the fast
flow will bring rain and snow showers back into the area tonight
and Wednesday, favoring the higher terrain of central and
southwest Colorado. VFR conditions will prevail until showers
spread in overnight with periods of MVFR/IFR CIGS/VSBYS then
moving in. Showers clear from west to east after 14Z, though
KASE, KEGE and KHDN may hold on to lingering snow showers into the
late morning or early afternoon hours on Wednesday. Lowered VIS
and CIGS will accompany any lingering precipitation across the
Divide. Areas of LLWS will should also be anticipated overnight
with brief lulls in sfc winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 8 PM this evening to 5 PM MST
     Wednesday for COZ004.

UT...None.

&&

SHORT TERM...KJS
LONG TERM...ERW
AVIATION...JDC
Hazardous weather outlook, Mar 9, 4:46 AM MST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
446 AM MST Tue Mar 9 2021

COZ001>014-017>023-UTZ022>025-027>029-101200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
446 AM MST Tue Mar 9 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Gusty afternoon winds along with low humidity and above normal
temperatures will bring elevated fire weather conditions to the
lower desert snow free areas. Showers will increase this evening
across the higher terrain with snow favoring the northern
mountains overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next Pacific storm will move inland and impact much of Rocky
Mountain region through the end of the week with cooler and
unsettled weather. Expect at least travel impacts in snow across
the high country with rain mainly impacting the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 9, 5:26 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
526 PM MST Tue Mar 9 2021

COZ021-UTZ022-028-029-100115-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
Southeast Utah UT-Canyonlands/Natural Bridges UT-
526 PM MST Tue Mar 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN JUAN COUNTY
UNTIL 615 PM MST...

At 526 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Blanding, moving northeast at 50 mph.

Pea size  hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Blanding, Monticello, Mexican Hat, Eastland and White Mesa.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 39 and 85.
 U.S. Highway 163 in Utah near mile marker 22, and between mile
markers 27 and 37.
 U.S. Highway 491 in Utah between mile markers 0 and 15.
 Utah 95 between mile markers 95 and 121.

LAT...LON 3714 10986 3737 10982 3753 10988 3808 10953
      3806 10922 3778 10904
TIME...MOT...LOC 0026Z 215DEG 45KT 3755 10964

Charnick
Special weather statement, Mar 9, 6:27 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
627 PM MST Tue Mar 9 2021

COZ019>021-UTZ022-028-100215-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
Southeast Utah UT-
627 PM MST Tue Mar 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOLORES...
NORTHWESTERN SAN MIGUEL AND EAST CENTRAL SAN JUAN COUNTIES UNTIL 715
PM MST...

At 627 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Eastland, or 16 miles southeast of Monticello, moving
northeast at 55 mph.

Pea size  hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monticello, Dove Creek, Eastland, Slick Rock, Egnar, Summit Point and
Ucolo.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 55 and 69.
 U.S. Highway 491 in Colorado between mile markers 53 and 69.
 U.S. Highway 491 in Utah between mile markers 2 and 17.
 Colorado 141 between mile markers 1 and 39.

LAT...LON 3740 10936 3756 10938 3767 10946 3816 10911
      3811 10866 3781 10850
TIME...MOT...LOC 0127Z 219DEG 49KT 3768 10916

Charnick

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 9, 8:00 PM MST to March 10, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 4 to 6 inches of snow fell across the area, much of that in 12 hours or less. Winds gusted from 45 to 55 mph at times.

Winter Weather, Central Yampa River Basin

When
March 10, 10:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
AWOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A snow squall moved through the area with the automated sensor at the Yampa Valley Regional Airport in Hayden recording visibility of 1/4 mile or less and a peak wind gust of 30 MPH.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937774, 937776.